Tennessee, 2014

Damaging Wind in Tennessee, September 16, 2014

September 16, 2014 · NWS MRX · 1 event in 1 county or zone

An isolated severe thunderstorm formed in a marginally unstable air mass in the vicinity of a weak frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated severe thunderstorm formed in a marginally unstable air mass in the vicinity of a weak frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 16, 1:46 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 16, 1:46 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT TUE SEP 16 2014

.SHORT TERM...TONIGHT AND WEDNESDAY
THE COLD FRONT WILL CONTINUE ITS SLOW MOVEMENT THROUGH THE FORECAST
AREA THROUGH LATE THIS AFTERNOON. POST FRONTAL CLOUDS WILL REMAIN
THICK THROUGH AT LEAST SUNSET. LOOK FOR SOME CLEARING TO TAKE PLACE
BEFORE PATCHY FOG DEVELOPS AND A LOWER CLOUD DECK DEVELOPS
OVERNIGHT. THESE CLOUDS MAY MAY INHIBIT THICKER FOG AND MAY ALSO
LIMIT OVERNIGHT LOW TEMPERATURES FROM DROPPING TERRIBLY LOW IF IT
WAS OTHERWISE CLEAR. WILL CONTINUE WITH A SLIGHT CHANCE OF SHOWERS
MAINLY OVER THE TN AND VA MOUNTAINS OVERNIGHT.

WEDNESDAY EXPECT FOG...WHERE IT DEVELOPS...TO CLEAR BY MID MORNING.
IT SHOULD BE A SPECTACULAR LATE SUMMER DAY WITH LIGHT NORTHERLY
WINDS AND BELOW SEASONAL TEMPERATURES.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...DRY CONDITIONS AND
MOSTLY CLEAR SKIES WILL REMAIN THROUGH THE REMAINDER OF THE WORK
WEEK AS HIGH PRESSURE BUILDS IN TO THE AREA. FLOW WILL BE FROM THE
NORTH NORTHWEST, AND WITH A RIDGE OVER THE GREAT PLAINS DURING THIS
TIME...WILL HAVE COOLER THAN NORMAL TEMPERATURES. WENT A COUPLE OF
DEGREES BELOW GUIDANCE FOR THE LOW TEMPERATURES...WITH THE SKY COVER
AND TEMP ADVECTION...BUT STAYED WITH GUIDANCE FOR THE HIGHS. BY THE
WEEKEND...A LOW PRESSURE DEVELOPS OVER THE NORTHERN PLAINS AND MOVES
TOWARDS THE GREAT LAKES. A COLD FRONT ASSOCIATED WITH THAT LOW WILL
THEN MOVE THROUGH THE AREA SUNDAY EVENING INTO THE MONDAY MORNING.
MODELS HAVE DISAGREED TO THE STRENGTH OF THIS SYSTEM...BUT THE
TIMING HAS BEEN FAIRLY CONSISTENT THROUGH THE PAST COUPLE OF MODEL
RUNS. BEHIND THIS FRONT...A DEEP TROUGH WILL THEN SET UP WITH MUCH
COLDER AIR MOVING INTO THE AREA. HAVE LOWERED TEMPS SEVERAL DEGREES
BELOW NORMAL AT THE END OF THE PERIOD TO REFLECT THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  80  58  81 /  10  10  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  76  56  78 /  10  10  10   0
OAK RIDGE, TN                       57  76  55  78 /  10  10  10   0
TRI CITIES AIRPORT, TN              54  75  51  73 /  10  10  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AC/JW
Hazardous weather outlook, Sep 16, 8:25 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
925 AM EDT TUE SEP 16 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171330-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
925 AM EDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 16, 2:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT TUE SEP 16 2014

TNZ040-041-069-070-073-074-162100-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-KNOX TN-JEFFERSON TN-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
355 PM EDT TUE SEP 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEVIER...SOUTHWESTERN
COCKE...SOUTHERN JEFFERSON AND EAST CENTRAL KNOX COUNTIES UNTIL 500
PM EDT...

AT 354 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEVIERVILLE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...GATLINBURG...PIGEON FORGE...PITTMAN CENTER...MCMAHAN...
HARRISBURG...KODAK...HARTFORD...CHESTNUT HILL...COSBY AND BIRD
CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3586 8373 3603 8365 3590 8309 3575 8316
      3573 8320 3573 8324 3572 8326 3571 8325
      3569 8326 3568 8328
TIME...MOT...LOC 1954Z 292DEG 18KT 3593 8361

DH
Special weather statement, Sep 16, 3:02 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EDT TUE SEP 16 2014

NCZ060-TNZ085>087-162100-
CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-MCMINN TN-
402 PM EDT TUE SEP 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...SOUTHERN
MONROE AND EAST CENTRAL MCMINN COUNTIES UNTIL 500 PM EDT...

AT 402 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MADISONVILLE...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...ENGLEWOOD...TELLICO PLAINS...MOUNT VERNON...CITICO...
COKER CREEK AND UNAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3540 8456 3556 8445 3539 8401 3537 8401
      3535 8404 3531 8404 3531 8403 3529 8403
      3527 8401 3513 8411
TIME...MOT...LOC 2002Z 300DEG 17KT 3545 8443

DH

The radar

The Knoxville radar (KMRX), 35 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
September 16, 3:35 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.890, -83.580

A few trees and a power line were downed in Sevierville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540224.